Format

Send to:

Choose Destination
See comment in PubMed Commons below
Arch Dermatol. 2001 Jun;137(6):765-70.

Rates of cutaneous reactions to drugs.

Author information

  • 1Department of Dermatology, Harvard Medical School and Beth Israel Deaconess Medical Center, Boston, MA 02215, USA.mbigby@caregroup.harvard.edu

Abstract

OBJECTIVE:

To determine the validity, magnitude, precision, and applicability of data on the rates at which drugs cause adverse cutaneous reactions.

DESIGN:

Systematic review of the medical literature.

DATA SOURCE:

The MEDLINE database was searched (1966-August 2000) for studies that contain information on the rates of cutaneous reactions to drugs. The bibliographies of retrieved articles and review articles were also examined to find relevant studies.

MAIN OUTCOME MEASURES:

Studies that included primary data on cutaneous reaction rates to drugs were evaluated for their validity, magnitude, precision, and applicability, using guidelines derived from existing guidelines for the evaluation of articles about harm and prognosis.

RESULTS:

Nine studies met the study criteria. Five of the studies were based on prospectively collected data on medical inpatients, 2 were retrospective studies based on chart or computerized medical record review, and 2 were based on spontaneous reports and consumption data. The morbilliform drug exanthem and urticaria were the most common cutaneous reactions to drugs. Reaction rates varied from 0% to 8% and were highest for antibiotics (in the range of 1% to 8% for several classes of antibiotics).

CONCLUSIONS:

Despite differences in the methods of the studies reviewed and their time of execution, there is remarkable agreement in the results. Reaction rates (and 95% confidence intervals) are available for many commonly used drugs.

PMID:
11405768
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Silverchair Information Systems
    Loading ...
    Write to the Help Desk